Nebraska, 2017

Hail in Nebraska, August 2, 2017

August 2, 2017 · NWS GLD · 2 events in 1 county or zone

Hail up to half dollar size was reported in Trenton. The storm continued to produce large hail east of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Hail up to half dollar size was reported in Trenton. The storm continued to produce large hail east of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 2, 6:12 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 2, 6:12 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
612 PM MDT Wed Aug 2 2017

.UPDATE...
Issued at 600 PM MDT Wed Aug 2 2017

Based on latest storm development and expected storm coverage have
increased rainfall chances for the evening over the west and east
part of the forecast area. Strongest lift will continue over the
west half to third of the forecast area for another hour or so
then begin to decline as the upper level short wave trough
responsible begins to fill from the south. However lift with this
same short wave trough will still be favorable for storm
development over the northeast part of the forecast area this
evening. Storms will persist longer here due to the lift remaining
longer before it moves east after midnight. The threat for large
hail should be less over the east part of the forecast area due to
the storms merging. This merging will cause beneficial
competition of ice crystals in storm updrafts downstream resulting
in smaller hail. Have seen this happen with the storms in East
Central Colorado with the northern storm producing much larger
hail than the southern storm. Cannot rule out damaging wind gusts
this evening as the storms move through.

After midnight there maybe some lingering storms east of Highway
83 that will gradually exit the forecast area well before sunrise.
There will be a few hour lull before the next round of storms move
in from the west starting mid morning.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 150 PM MDT Wed Aug 2 2017

Showers are already starting to develop over far southwest
Nebraska and central Colorado this afternoon. Expect these
showers/thunderstorms to increase in coverage through the
remainder of the afternoon and into the evening with thunderstorms
spreading into northwest Kansas as the tail end of an upper short
wave trough and a prefrontal surface trough moves into the
forecast area between 21Z-00Z. The primary time expected for
possible severe storms will be between 00Z-06Z as storms reach
their peak intensity and coverage as they continue to spread
across the forecast area. After 06Z, expect storms to be
decreasing in intensity and coverage with storms exiting the
eastern sections of the forecast area between 09Z-15Z following
the passage of the upper short wave trough and the surface cold
front.

Model output is showing additional weak embedded short wave
activity with some convective feedback moving east of the Rockies
over central Colorado Thursday morning after 12Z. Feel it is
possible to see scattered showers again through the day on
Thursday as a result of the weak upper disturbance moving through
from eastern Colorado along the western and southern periphery of
the forecast area in the vicinity of the western extent of the
cold frontal boundary as it snakes back into eastern Colorado.
Ended up refining the timing and coverage from what the blended
model solution was giving through the day on Friday instead of
blanketing the whole area with lower pops. This may show as a
slightly higher POP grid over 6-12hrs, but should prove to be a
more realistic depiction of the transition of weather across the
forecast area than what the blended solution gave.

.LONG TERM...(Thursday night through Wednesday)
Issued at 126 PM MDT Wed Aug 2 2017

Upper level flow over the extended period will be from the
northwest. Due to this pattern and 700mb shortwaves moving over the
CWA, there will be chances for precipitation almost every day.
Thursday night will start off dry due to the cold, dry air that will
move over the area due to a cold front that will pass over the
region Wednesday night. A transition to storm chances will return
Friday. Current guidance shows the timeframe for precipitation
chances will be in the early to late evening.

The remainder of the period will see similarities day-by-day, waves
of moisture and precipitation are expected to impact the region.
Models are showing the potential for a change come Tuesday, with
some western shifting of the upper level flow. This pattern is still
showing to bring precipitation to the region.

Temperatures during the period will primarily be in the 80s, with
some locations dropping into the 70s on Friday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 457 PM MDT Wed Aug 2 2017

VFR conditions forecast for the TAFs. Main focus is the timing and
likelihood of storms moving through both sites this evening.
Current radar shows a broken line of storms moving south.
Anticipate this line filling in more but still remaining broken.
Storm coverage should be highest near and east of KMCK this
evening. Still don't have too high a confidence of storms
impacting KGLD but storm coverage is starting to look better to
the north of the site. Based on observations from yesterday, the
visibility may fall to MVFR for a short time if a strong enough
storms moves over the site. Do not have high enough confidence to
go below VFR at this time. The storm activity should end near or
not long after 6z for both sites.

Winds will be somewhat variable from 3z to 8z as the pre-frontal
trough moves through. Winds will be breezy Thursday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...LOCKHART
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, Aug 2, 6:18 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
618 PM MDT Wed Aug 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
618 PM MDT Wed Aug 2 2017 /718 PM CDT Wed Aug 2 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

Scattered thunderstorms will continue to spread southeast through the
Tri-State Area this evening. Some storms could become severe during
the evening along and north of a line from Cheyenne Wells, Colorado
to Norton, Kansas. Large hail up to hen egg size and damaging winds
of 70 MPH will be the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a possibility of thunderstorms each day through the
remainder of the forecast period with a marginal threat of severe
storms across northeast Colorado and western Nebraska Friday
evening. The main threat with any storms that become severe will be
large hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening. Any reports by phone
or social media are appreciated.

jtl

In the hours before

Local storm report, Aug 2, 4:49 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             12 S COPE               39.49N 102.84W
08/02/2017  E0.88 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

TLYNCH
Special weather statement, Aug 2, 5:11 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT WED AUG 2 2017

COZ090-022330-
Yuma County CO-
511 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
530 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Yuma, moving south at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Yuma and Heartstrong.

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4035 10262 3996 10246 3991 10280 4000 10280
      4000 10279 4033 10279
TIME...MOT...LOC 2311Z 348DEG 29KT 4019 10270
Local storm report, Aug 2, 5:17 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             11 S COPE               39.51N 102.87W
08/02/2017  E0.88 INCH       KIT CARSON         CO   PUBLIC

&&

TLYNCH
Special weather statement, Aug 2, 5:27 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
527 PM MDT WED AUG 2 2017

COZ091-092-030000-
Kit Carson County CO-Cheyenne County CO-
527 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM
MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm over
Seibert, moving south at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Flagler, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 395 and
414.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

LAT...LON 3956 10313 3957 10280 3895 10259 3904 10304
TIME...MOT...LOC 2327Z 339DEG 21KT 3928 10285
Special weather statement, Aug 2, 5:31 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
531 PM MDT WED AUG 2 2017

COZ090-030000-
Yuma County CO-
531 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
600 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Yuma, moving south at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Heartstrong and Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4000 10280 4000 10279 4011 10279 4006 10258
      3966 10249 3965 10280
TIME...MOT...LOC 2331Z 355DEG 31KT 4001 10270
Special weather statement, Aug 2, 6:09 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
609 PM MDT WED AUG 2 2017

COZ091-092-030045-
Kit Carson County CO-Cheyenne County CO-
609 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 645
PM MDT...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Flagler, moving south at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3911 10313 3919 10292 3893 10276 3885 10305
TIME...MOT...LOC 0008Z 337DEG 21KT 3909 10300

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hitchcock

When
August 2, 6:25 PM CST
Where
Hitchcock County, 0.52 mi SE of Trenton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.175, -101.013

Hail, Hitchcock

When
August 2, 6:25 PM CST
Where
Hitchcock County, 2.73 mi ESE of Trenton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.172, -100.969

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717881, 717882.